Alert archive / South Carolina / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 19, NWS Wilmington, NC
NWS Wilmington, NC issued this severe thunderstorm warning at May 23, 2004, 5:10 PM EDT for Horry County, South Carolina. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 23, 2004, 5:10 PM EDT (21:10 UTC)
- Expired
- May 23, 2004, 6:00 PM EDT
- In force
- 50 min
- Issued by
- NWS Wilmington, NC
- Area
- Counties, with a storm outline in the text
County Horry County, SC
The radar
The Wilmington radar (KLTX), 66 km from the middle of the area, began a volume at 21:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 9.2 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 730 J/kg
- Mixed-layer CIN
- -93 J/kg
- Mixed-layer LCL
- 899 m above ground
- 0-6 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- 17 m²/s²
- 0-3 km storm-relative helicity
- 32 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
869 WUUS52 KILM 232110 SVRILM SCC051-232200- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WILMINGTON NC 510 PM EDT SUN MAY 23 2004 THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... HORRY COUNTY IN NORTHEAST SOUTH CAROLINA * UNTIL 600 PM EDT * AT 502 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 6 MILES SOUTHWEST OF COOL SPRING...OR 11 MILES NORTHWEST OF CONWAY...AND MOVING NORTHEAST AT 20 MPH. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO BAYBORO...AYNOR AND ALLSBROOK. MORE DANGEROUS THUNDERSTORMS MAY DEVELOP AND AFFECT OTHER COMMUNITIES IN THE WARNED AREA. HAIL UP TO ONE INCH IN DIAMETER AND WINDS GREATER THAN 60 MILES AN HOUR ARE EXPECTED FROM THIS STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED. IF YOU OBSERVE SEVERE WEATHER OR WEATHER RELATED DAMAGE...REPORT IT TO THE NEAREST LAW ENFORCEMENT AGENCY AND ASK THEM TO RELAY THE REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN WILMINGTON NC. LAT...LON 3397 7932 3380 7919 3398 7881 3423 7908 $$ REK
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 2:30 PM EDT, 2 hours 40 minutes earlier.
Area forecast discussion, May 23, 2:30 PM EDT, 2 hours 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON NC 230 PM EDT SUN MAY 23 2004 .DISCUSSION... WITH STRONG CONVECTION HEADING OUR WAY FROM THE SOUTHWEST WILL KEEP THIS SHORT. EXPECT SCATTERED CONVECTION INLAND SHORTLY WITH THE MORE ISOLATED ACTIVITY ALONG THE COASTAL COUNTIES MAINLY ASSOCIATED WITH THE SEA BREEZE BOUNDARY. MAINLY CLEAR BEHIND THE SEA BREEZE FRONT ALONG THE BEACHES. ACTIVITY SHOULD LAST INTO THE EVENING HOURS. LITTLE CHANGE TO THE ONGOING FORECAST BEYOND TONIGHT. FOR THE EXTENDED FOLLOWED CLOSELY THE REASONING AND FRONTAL PLACEMENTS OF HPC WHICH BRINGS A COLD FROPA THROUGH THURSDAY AND WASHES IT OUT THEREAFTER. DRY FRIDAY WITH A DIURNAL CONVECTION PATTERN SETTING BACK UP AGAIN SATURDAY. && .MARINE... HIGH PRES REMAINS OFF THE SE COAST WITH SW WINDS AROUND 15 KT THRU TUE. WEAK COLD FRONT APPROACHES FROM THE NW LATE TUE INTO WED TIGHTENING THE GRADIENT. TIGHTER GRADIENT RESULTS IN 15 TO 20 KT WINDS LATE TUE INTO WED WITH SOLID 20 KT WINDS WED AFTN AND EVENING. ENHANCED SW FLOW THU WITH BOTH ETA AND GFS DEPICT FRONT CROSSING THE WATERS THU NIGHT FOLLOWED BY OFFSHORE FLOW. GUIDANCE COUNTING ON A WEAKER BERMUDA HIGH SHIFTED FARTHER SE. IF HIGH PERSISTS AS IT HAS FOR THE PAST FEW WEEKS FRONT WOULD MORE THAN LIKELY END UP STALLING N OF THE WATERS. HOWEVER THERE WILL BE AN UPPER TROF CROSSING THE E COAST WHICH SHOULD HELP TO SUPPRESS THE SFC HIGH. GOING WITH A SLIGHTLY SLOWER FROPA THAN ETA BUT FASTER THAN GFS. WW3 OUTPUT RUNNING SLIGHTLY HIGHER THAN ACTUAL SEAS AT 41013 BUT THIS IS LIKELY DUE TO GFS WINDS BEING A LITTLE STRONG. KNOCKING BETWEEN A HALF AND ONE FOOT OFF WW3 OUTPUT HELPS TO COMPENSATE FOR STRONG GFS WINDS AND YIELDS REASONABLE HEIGHTS. && .PRELIMINARY POINT TEMPS/POPS... WILMINGTON 72 89 72 90 / 20 20 20 20 LUMBERTON 70 92 70 93 / 30 20 20 20 FLORENCE 70 92 70 93 / 30 20 20 20 MYRTLE BEACH 72 85 72 86 / 20 20 20 20 && .ILM WATCHES/WARNINGS/ADVISORIES... NC...NONE. SC...NONE. && PUBLIC: KREITNER MARINE: TRL
Hazardous weather outlook, May 23, 6:20 AM EDT, 10 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON NC 620 AM EDT SUN MAY 23 2004 NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-241030- BLADEN-BRUNSWICK-COLUMBUS-DARLINGTON-DILLON-FLORENCE-GEORGETOWN- HORRY-MARION-MARLBORO-NEW HANOVER-PENDER-ROBESON-WILLIAMSBURG- 620 AM EDT SUN MAY 23 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NORTH CAROLINA AND NORTHEASTERN SOUTH CAROLINA. .DAY ONE...TODAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY HAZARDOUS WEATHER IS NOT EXPECTED. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
Nearby
Severe Thunderstorm Warnings in South Carolina, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.